Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 3, NWS Marquette, MI

June 16, 2022Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 16, 2022, 4:27 AM EDT for Schoolcraft County, Michigan. It took effect at Jun 16, 2022, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2022, 4:27 AM EDT (08:27 UTC)
In effect from
Jun 16, 2022, 12:00 PM EDT
Expired
Jun 16, 2022, 10:00 PM EDT
In force
10 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.6
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted.

026 
WHUS43 KMQT 160827
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
427 AM EDT Thu Jun 16 2022

MIZ014-161630-
/O.NEW.KMQT.BH.S.0003.220616T1600Z-220617T0200Z/
Southern Schoolcraft-
427 AM EDT Thu Jun 16 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH
THIS EVENING...

* WHAT...Dangerous swimming conditions are expected due to high 
  wave action and strong rip currents.

* WHERE...Southern Schoolcraft County.

* WHEN...From noon EDT today through this evening.

* IMPACTS...High wave action and dangerous currents will lead to 
  life threatening swimming conditions. Waves in rapid 
  succession can tire swimmers quickly.

* ADDITIONAL DETAILS...Current related fatalities and rescues in 
  the past have occurred due to similar wave conditions at 
  locations listed below:

For Southern Schoolcraft County: Near Lakeview Park and Seul
Choix Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

TAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 16, 3:08 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 16, 3:08 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
308 AM EDT Thu Jun 16 2022

.SHORT TERM...(Early this morning)
Issued at 308 AM EDT THU JUN 16 2022

The last of the rain showers is moving out of the far east early
this morning as the primary cold front associated with a low near
Angle Inlet, MN moves eastwards. Therefore, expect temps to continue
dropping in the interior areas early this morning as IR imagery
shows clear skies dominating behind the front. That being said,
model guidance does show a secondary cold front approaching from the
west (which is also backed up by IR imagery), with slight WAA ahead
of it moving into our CWA around sunrise. Therefore, lows should
only drop by a few more degrees in the interior areas, with the
downslope areas near Lake Superior remaining about what they
currently are. As this secondary cold front approaches from the west
this morning, expect winds to begin picking up as the low-level jet
approaches and mixing slowly starts up in the boundary layer.

.LONG TERM...(Tonight through Wednesday)
Issued at 334 PM EDT WED JUN 15 2022

A 500 mb trough over the northern plains will continue to affect the
weather 00z Thu with the trough axis passing across the upper Great
Lakes on Thu. A shortwave will move through the area tonight. A
ridge will build into the plains Fri into Sat. Will be very active
this evening with severe weather moving through. All types of severe
weather are possible, but main threat will continue to be large hail
and damaging winds. Once this moves through this evening with a cold
front, then quieter weather moves in. Did put some pops in for Thu
across the far north and eastern cwa with upper level troughing and
instability in the wraparound area moving through. This is mostly
slight chance pops only.

In the extended, the GFS and ECMWF show deep 500 mb troughs on both
coasts and a strong 500 mb ridge across the central U.S. 12z Sun.
This ridge moves eastward to the Mississippi River valley with the
ridge axis across the upper Great Lakes 12z Mon. Pattern changes
little for Tue, then the ridge gets flattened 12z Wed as a shortwave
moves through the upper Great Lakes. Temperatures look to be above
normal for most of this forecast period. Could have a repeat episode
of severe weather with ring of fire scenario setting up this weekend
Sunday into Wed.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1213 AM EDT THU JUN 16 2022

IMPACTS:
- LLWS threat early this morning at all TAF sites
- LLWS threat again Thursday afternoon at KCMX
- Wind shift from south to WNW
- Strong sustained surface winds of 15 to 20 kts with gusts up to 40
kts

Discussion: VFR conditions will prevail for the duration of the TAF
period. However, wind will be the main threat throughout the period.
First, expect a LLWS threat early this morning with a LLJ overhead
at all TAF sites and then yet another LLJ later today over KCMX.
Meanwhile, strong surface winds will gradually shift from the south
to WNW and will be strong for the duration of the TAF period.  Look
for sustained speeds in the 15 to 20 kt range with gusts up to 40
kts.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 334 PM EDT WED JUN 15 2022

Thunderstorms are expected tonight with the potential for storms to
become strong to severe. Within these storms, gusty winds and hail
will be possible, with heavy rain likely, which could cause vsby
reductions.

For Thu, breezy SWrly to Wrly winds are expected with gusts
approaching gale-force to 35 knots. There is some uncertainty as to
whether or not gales will be realized at the surface of the water,
but are possible for higher platforms, particularly in the central
portions of the lake. Wind gusts will slacken as Thursday night
progresses into Friday, but remain in the 20 to 30 knot range.
Winds of 25 knots or less look to prevail over the weekend into
next week.

Mariners could run into thick areas of fog through tonight with
visibility improving late tonight due to a cold front moving through
the area and bringing in some drier air.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Dense Fog Advisory until 8 AM EDT /7 AM CDT/ this morning for
     LSZ162-240>251-263>267.

Lake Michigan...
None.
&&

SHORT TERM...TAP
LONG TERM...07
AVIATION...TDUD
MARINE...07
Hazardous weather outlook, Jun 15, 3:27 PM EDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Marquette MI
327 PM EDT Wed Jun 15 2022

MIZ001>007-009>014-084-085-161930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
327 PM EDT Wed Jun 15 2022 /227 PM CDT Wed Jun 15 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Strong to severe thunderstorms possible; large hail, damaging
winds, and heavy rain are the primary severe weather hazards.
Isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Windy conditions are expected across Upper Michigan Thursday. Wind
gusts of 30 to 40 mph are possible, with potential for stronger
winds over the Keweenaw Peninsula.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-161930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
327 PM EDT Wed Jun 15 2022 /227 PM CDT Wed Jun 15 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible tonight, with the
primary hazards being large hail and damaging winds. Waterspouts
are possible. Areas of dense fog are also expected, particularly
in areas that experience rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale force gusts up to 35 knots are possible north of the
Keweenaw Peninsula Thursday. See the latest Open Lakes Forecast
for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-161930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
327 PM EDT Wed Jun 15 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible, with the primary
hazards being large hail and damaging winds. Waterspouts are
possible. Areas of dense fog are also expected, particularly in
areas that experience rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale force gusts are possible near the lakeshore Thursday. See the
latest Nearshore Marine Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

WFO MQT

In the hours before

Local storm report, Jun 15, 10:32 PM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
1032 PM EDT WED JUN 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND DMG     2 WSW GARDEN            45.77N 86.59W
06/15/2022                   DELTA              MI   PUBLIC

            TREE DOWN AND LARGE SWING BLOWN DOWN. REPORT
            VIA SOCIAL MEDIA.

0900 PM     HEAVY RAIN       7 E GARDEN              45.80N 86.40W
06/15/2022  M1.76 INCH       SCHOOLCRAFT        MI   CO-OP OBSERVER

            ALSO HAD 30 MPH WIND.

0846 PM     HEAVY RAIN       1 W IRONWOOD            46.46N 90.16W
06/15/2022  M1.35 INCH       GOGEBIC            MI   PUBLIC

            TOTAL RAIN SINCE 0800 AM EDT.

0810 PM     TSTM WND DMG     4 WNW HERMANSVILLE      45.74N 87.67W
06/15/2022                   MENOMINEE          MI   PUBLIC

            TREES DOWN. REPORT VIA SOCIAL MEDIA WITH
            PICTURE.

0800 PM     TSTM WND GST     HERMANSVILLE            45.71N 87.60W
06/15/2022  E51 MPH          MENOMINEE          MI   PUBLIC

            ALSO HAD A PREVIOUS 39 MPH WIND GUST AND
            OVER 1 INCH OF RAIN BETWEEN 0730 AND 0800 PM
            EDT. REPORT VIAL SOCIAL MEDIA.

1225 PM     HEAVY RAIN       5 W HELMER              46.27N 85.82W
06/15/2022  E1.00 INCH       LUCE               MI   PUBLIC

            ESTIMATED 1.00 INCH OF RAINFALL IN AROUND 45
            MINUTES ON THE NORTHWEST SIDE OF BIG
            MANISTIQUE LAKE. REPORT VIA SOCIAL MEDIA.
            THE HEAVY RAIN FELL FROM 11:40 A.M. THROUGH
            12:25 P.M.

1055 AM     HAIL             4 WNW NATIONAL MINE     46.49N 87.75W
06/15/2022  E0.25 INCH       MARQUETTE          MI   PUBLIC

            PEA SIZED HAIL OBSERVED IN ELY TOWNSHIP NEAR
            GREENWOOD WEST OF ISHPEMING.

1040 AM     HAIL             1 S ESCANABA            45.74N 87.08W
06/15/2022  E0.25 INCH       DELTA              MI   PUBLIC

            A FEW REPORTS OF MAINLY PEA SIZED HAIL
            OBSERVED IN ESCANABA. REPORT VIA SOCIAL
            MEDIA.

1030 AM     TSTM WND DMG     1 W GLADSTONE           45.85N 87.04W
06/15/2022                   DELTA              MI   PUBLIC

            POPLAR TREE SNAPPED HALFWAY UP THE TREE ON
            THE BLUFF IN GLADSTONE. ANOTHER TREE WAS
            SNAPPED NEAR THE BASE OF THE TRUNK. REPORT
            VIA SOCIAL MEDIA.

1028 AM     TSTM WND DMG     4 N ESCANABA            45.80N 87.08W
06/15/2022                   DELTA              MI   LAW ENFORCEMENT

            ESCANABA PUBLIC SAFETY DISPATCH REPORTS OF A
            DAMAGED TREE ON A POWER LINE NEAR THE
            MICHIGAN DNR STATION IN ESCANABA.

0700 AM     TSTM WND DMG     CASPIAN                 46.06N 88.63W
06/15/2022                   IRON               MI   PUBLIC

            REPORTED TREE DOWN OVER YOUNGS AVENUE EARLY
            THIS MORNING. TREE WAS QUICKLY REMOVED BY
            CITY OFFICIALS. DELAYED REPORT VIA SOCIAL
            MEDIA.

0700 AM     TSTM WND DMG     CASPIAN                 46.06N 88.63W
06/15/2022                   IRON               MI   PUBLIC

            TWO LARGE DIAMETER SPRUCE TREES WERE SNAPPED
            AND UPROOTED IN CASPIAN EARLY THIS MORNING.
            DELAYED REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 16, 1:44 AM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
144 AM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HEAVY RAIN       PEAVY FALLS DAM         45.99N 88.20W
06/16/2022  M1.73 INCH       IRON               MI   PUBLIC

            STORM TOTAL. FROM FACEBOOK.

&&

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:06 PM EDTSevere Thunderstorm WarningMQTDickinson, Menominee24 min
Jun 15, 8:49 PM EDTSpecial Marine WarningMQT86 min
Jun 15, 9:03 PM EDTSevere Thunderstorm WarningMQTAlger, Schoolcraft42 min
Jun 15, 9:22 PM EDTSevere Thunderstorm WarningMQTAlger, Luce, Schoolcraft23 min
Jun 15, 9:29 PM EDTSevere Thunderstorm WarningMQTLuce46 min
Jun 15, 9:36 PM EDTSpecial Marine WarningMQT54 min
Jun 16, 4:57 AM EDTGale WarningMQT15 hr
Jun 16, 5:09 AM EDTWind AdvisoryMQTHoughton, Keweenaw15 hr

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.